Some medications for treating mental illness can have a significant impact on your child’s energy, attention, mood, and behaviour. This can make it more difficult for your child to get active, and stay active.
For example, some medications that improve or stabilize overall mental health, can make a child feel tired, unmotivated, and can even produce changes in their physical appearance.
Examples of medications that impact activity:
- Second-generation antipsychotic medications (SGAs) have metabolic implications such as weight gain, high cholesterol, or high blood sugars/insulin.
- Traditional antidepressants can cause dizziness, drowsiness, and increase in appetite (less commonly: can affect heart rate or blood pressure).
- Selective Serotonin Reuptake Inhibitors (SSRIs) can cause dizziness, drowsiness, or a change in appetite (mainly a decrease in appetite; some experience appetite/weight increase with some SSRIs).
Some medications impact the type and amount of physical activity that is safe for your child to do. Be sure to check with your doctor or nurse practitioner before starting a new physical activity routine, or if there has been a change in your child’s medication or dose.
For a list of common psychiatric medications and general side effects, learn more here.
Reducing the impact of medication to get your child moving
Physical activity can actually help reduce the negative impacts of some medications, so it is important to encourage.
Here are ideas to help your child stay active while keeping their medication needs in mind.
- Get support in managing medication scheduling. It may be helpful talk with your health professional about your child’s medication schedule and physical activity. For example, some medication schedules for children and youth treated for ADHD are designed to “peak” (or be most effective) when the child is in school and their attention is most needed. If the child decides to enrol in an after-school sport, especially one that requires more focus and concentration, you may want to discuss a shift in medication scheduling to reflect this changing need.
- If your child’s medication leaves them feeling exhausted in the morning, try to build in an exercise routine for later in the day. Shift physical activity to the afternoon or after school. If a medication reduces their appetite so they end up having low energy at certain times in the day, you can plan activity for times with higher energy.
- Plan ahead for shifts in medication routines. Some changes in medication can impact activity levels. For example, in consultation with a healthcare professional, a parent may decide to reduce their child’s medication over a school holiday. Keep in mind that whenever a treatment plan changes, such as a child going off stimulant medication for ADHD over a winter school break, their energy levels may change too.
- Remind your child to drink water. Remembering to drink water is especially important if your child is taking medications that cause them to be dehydrated. Make sure your child keeps drinking fluids, especially during hot weather.
- Do a regular body check-in. Encourage your child to listen to their body when taking medication. They may realize they’re feeling exhausted and need a rest. Or during a period of low energy, they may find instead that movement will boost their energy levels. Checking in with their body during activity is important to avoid injuries, or to identify tight muscle areas where some stretching may help.